Sunday, January 20, 2013

FDA Advice about Statin Drug Dangers

In early 2013, the Food and Drug Administration updated their health advisories on the safety of statin drugs.  Statin drugs are commonly prescribed to millions of Americans to help lower their cholesterol. 

The FDA deputy director for safety in the Division of Metabolism and Endocrinology Products, Dr. Amy G. Egan, assures patients that statins have been clearly shown to prevent heart disease.  However, she also wants people to be aware that they need to educate themselves about potential side effects so they can let their doctor know if they experience any strange symptoms.

With that thought in mind, here are the FDA advisories:

Liver Injury

The good news is that liver injury is so rare that doctors have been told they no longer need to routinely monitor liver enzymes.  In fact, this monitoring has never been shown to be effective at preventing or predicting serious liver damage.

On the other hand, everyone should be aware of the symptoms of liver damage.  If you experience these symptoms, you will want to notify your doctor as soon as possible so liver enzyme tests can be performed at that time.  The symptoms to watch for are: unusual fatigue, discomfort in the upper right abdomen, loss of appetite, dark colored urine, and yellowing of either the skin or the whites of the eyes.

Memory Loss or Fogginess

Some patients have reported unfocused or fuzzy thinking.  The good news is that these symptoms are reversible once patients stop taking the statin drugs.  However, the FDA recommends that no one should stop taking their statin medications without first talking to their doctor.  The risk to their hearts may be too serious.

Diabetes Risk

Some people have experienced a small increase in their blood sugar levels and the development of Type 2 diabetes after taking statin drugs.  However, the FDA also feels that this small risk is outweighed by the benefits of statins.

Muscle Damage

One well documented risk associated with statin use is myopathy, or muscle injury.  This is characterized by unexplained muscle weakness or pain.  This is more common when patients are taking lovastatin (for example, Mevacor), especially in combination with other drugs.  Once example of this is Advicor which is lovastatin combined with extended-release niacin.  If you experience unexplained muscle pain or weakness, notify your doctor as soon as possible.

Resource Information

Whether you take statin drugs or other prescription medications, you may want to subscribe to FDA updates.   Check out the FDA website at http://www.fda.gov/ConsumerUpdates.

If you want additional health information that is geared specifically to Baby Boomers, you may also be interested in reading:

Alzheimers Symptoms, Risk Factors and Treatment Options
Healing Relationships with Your Adult Children
Choose Optimism for a Happier, Healthier Life
HIV AIDS and Baby Boomers

You are reading from the blog: http://www.baby-boomer-retirement.com

Photo of pills courtesy of http://www.morguefile.com

2 comments:

  1. Important information to alert people taking statins. You may be doing more to get the warnings out than the FDA!

    ReplyDelete
  2. Thank you! I subscribe to the FDA email list because I realize that many people do not see this kind of information. Many of the FDA emails are widely reported in the mainstream media. However, whenever I come across something that I think the majority of my readers may have missed, I try to get the word out. I'm glad to know that you feel this is valuable information!

    ReplyDelete

Thank you for leaving a comment. Your thoughts are always appreciated.